Meta-analysis: Gastrointestinal bleeding due to interaction between selective serotonin uptake inhibitors and non-steroidal anti-inflammatory drugs – Source: Alimentary Pharmacology & Therapeutics, online Oct 6, 2007

Background: Selective Serotonin Reuptake Inhibitors (SSRIs) have been associated with upper gastrointestinal haemorrhage (UGIH) but the magnitude and characteristics of this reaction and possible interaction with concurrent Non-Steroidal Anti-Inflammatory Drug (NSAID) therapy are unknown.

Aim: To systematically evaluate risk of UGIH with SSRIs, including interaction with NSAIDs.

Methods: We searched PubMED, Science Citation Index, and trial registries for data on SSRIs, NSAIDs and UGIH. We evaluated spontaneous case reports from pharmacovigilance databases.

Results: Random effects meta-analysis of 4 observational studies involving 153,000 patients showed an odds ratio of 2.36 (95% CI: 1.44–3.85; p = 0.0006) for SSRI associated UGIH. The odds ratio increased to 6.33 (95% CI: 3.40–11.8); p < 0.00001) with concomitant NSAIDs.

In patients aged above 50 years age with no UGIH risk factors, the Number-Needed-to-Harm per year is 411 for SSRIs alone, and 106 with concomitant NSAIDs. Analysis of 101 spontaneous reports showed that UGIH occurred after a median of 25 weeks with SSRIs. Around 67% of these patients were on NSAIDs.

Conclusions: SSRI use, alone and in combination with NSAIDs, substantially increases the risk of UGIH. Clinicians should consider this when managing patients at risk of, or presenting with UGIH.

Source: Alimentary Phrmacology & Therapeutics. DOI:10.1111/j.1365-2036.2007.03541.x by Loke YK, Trivedi AN, Singh, S. School of Medicine, Health Policy and Practice, University of East Anglia, Norwich, UK; Internal Medicine, Wake Forest University School of Medicine, North Carolina, USA. [E-mail: Yoon K Loke ]

1 Star2 Stars3 Stars4 Stars5 Stars (221 votes, average: 2.95 out of 5)

Leave a Reply